MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD TOTALYS SLIDEPREP; PROCESSOR, CERVICAL CYTOLOGY SLIDE, AUTOMATED

BECTON DICKINSON & CO. (SPARKS) BD TOTALYS SLIDEPREP; PROCESSOR, CERVICAL CYTOLOGY SLIDE, AUTOMATED
Catalog Number 491346
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint alleges the slideprep instrument (catalog number 491346 and serial number (b)(6) had heater firmware errors.Customer reported heater 3 failure, when pulling out the slide tray they noticed some heat which made the index finger become red.Customer confirmed the superficial burn subsided without any treatment.Service replaced heater module and verified no issues or errors; the instrument was turned back over to the customer for normal use.This complaint is a confirmed failure of the instrument, and the root cause can be attributed to a faulty heater module.Review of device history record for this instrument is not required as this complaint does not allege an early life failure or failure at install of the instrument.Service history review was performed, and no additional work orders were observed for the complaint failure mode reported.Quality did receive sample; heater was plugged into the slideprep test bed and confirmed the heater heats up on its own.The heater is only supposed to heat up when commanded to thru the software application.Then the heater was taken apart and found the internal heater board had faulty components which could have caused this issue.Q1 and q2 components have burnt markings.These components control the heating element of the heater; visual inspection no other components showed any defect.The heaters are not used during the cytology application and a heater bypass kit is available to upgrade any units in the field.Bd quality will continue to monitor trends associated with the failure mode described in this complaint.
 
Event or Problem Description
It was reported while using bd totalys slideprep, it was discovered while performing the product investigation that the user experienced a burn to their finger when pulling out the slide tray due to a heater error.The user experienced redness in the finger, but the condition calmed days later and user was able to recover fully without treatment.No adverse impact was reported regarding the patient.

Brand Name
BD TOTALYS SLIDEPREP
Common Device Name
PROCESSOR, CERVICAL CYTOLOGY SLIDE, AUTOMATED
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key23406542
Report Number1119779-2025-05190
Device Sequence Number15719833
Product Code MKQ
UDI-Device Identifier00382904913465
UDI-Public(01)00382904913465(11)200303
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P970018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number491346
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2025
Initial Report FDA Received Date10/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown